Back to Ask the Diabetes Team Ask the Diabetes Team

From Central Florida, USA:

My son has started to develop areas of lipoatrophy. The first showed up a couple of weeks ago. The dermatologist did a biopsy of the first area, which happens to be his right thigh, and said indeed it is lipoatrophy. The second area showed up a couple of days ago in a different leg. I know that you can develop these areas after a reaction to insulin, but he has been on a pump for almost a year and has no insulin in his thigh since then. Any ideas? Not sure if it is related but, he is having pain in his one thigh although not in the area of the lipoatrophy. He complains of a dull ache and wants to apply the heating pad.


I am not familiar with lipoatrophy occurring so long since an insulin injection. Typical lipoatrophy from insulin injections is localized to the injection site. Actually, it has been a long time since I have seen any type 1 develop any lipoatrophy. Other site reactions, such as thickening at injection sites (lipohypertrophy) I have seen commonly.

There is a very, very rare form of diabetes that can be congenital or acquired that is associated with really pronounced resistance to insulin that can be associated with a more diffuse and generalized body lipoatrophy ("lipoatrophic diabetes").

In the past, some clinicians have suggested injections of corticosteroids into lipoatrophic spots. What does your dermatologist wish to do? Depending on the size of the depressed lipoatrophic area, a consultation with a plastic surgeon could be considered, but that would not seemingly be able to address the "Why is this happening?" and "Why are more areas evolving?" questions.


Additional comments from Dr. Stuart Brink:

This does not seem like lipoatrophy from your brief description. I would go back to your diabetes team and have them talk with the dermatologist directly.


[Editor's comment: See also a previous question about lipoatrophy. BH]

Original posting 24 Feb 2009
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.